Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 7, NWS Billings, MT

June 5, 2021Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 5, 2021, 4:44 PM MDT for Yellowstone County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 4:44 PM MDT (22:44 UTC)
Expired
Jun 5, 2021, 5:15 PM MDT
In force
31 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 56 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3187 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS55 KBYZ 052244
SVRBYZ
MTC111-052315-
/O.NEW.KBYZ.SV.W.0007.210605T2244Z-210605T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
444 PM MDT Sat Jun 5 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Yellowstone County in south central Montana...

* Until 515 PM MDT.

* At 443 PM MDT, a severe thunderstorm was located 13 miles north of
  Worden, or 29 miles southeast of Roundup, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of 
  northeastern Yellowstone County. This does not include the city of 
  Billings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4607 10822 4625 10819 4627 10771 4607 10771
TIME...MOT...LOC 2243Z 277DEG 31KT 4615 10808 

HAIL...1.00IN
WIND...60MPH
 
$$

Hooley
2 follow-up statements
262 
WWUS55 KBYZ 052300
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
500 PM MDT Sat Jun 5 2021

MTC111-052315-
/O.CON.KBYZ.SV.W.0007.000000T0000Z-210605T2315Z/
Yellowstone MT-
500 PM MDT Sat Jun 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN YELLOWSTONE COUNTY...

At 457 PM MDT, a severe thunderstorm was located 16 miles west of
Custer, or 30 miles northwest of Hardin, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of 
northeastern Yellowstone County. This does not include the city of 
Billings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4607 10822 4625 10819 4627 10771 4607 10771
TIME...MOT...LOC 2257Z 277DEG 31KT 4613 10790 

HAIL...1.00IN
WIND...60MPH
 
$$

Hooley
314 
WWUS55 KBYZ 052312
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
512 PM MDT Sat Jun 5 2021

MTC111-052318-
/O.EXP.KBYZ.SV.W.0007.000000T0000Z-210605T2315Z/
Yellowstone MT-
512 PM MDT Sat Jun 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YELLOWSTONE
COUNTY WILL EXPIRE AT 515 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4607 10822 4625 10819 4627 10771 4607 10771
TIME...MOT...LOC 2308Z 277DEG 31KT 4612 10779 

$$

Hooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:23 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 2:23 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Billings MT
223 PM MDT Sat Jun 5 2021

.DISCUSSION...
Tonight through Sunday night...

Satellite imagery and upper latest mesoanalysis show main upper
level trof over the PacNW with a 120 knot H3 jet nosing into
western OR. Southwest flow exists from the northern great basin
into our region, and we have recently seen a line of t-storms
develop from near Ennis and Bozeman to Clyde Park and Harlowton
(along axis of mid level frontogenesis). Precipitable waters have
come down a bit since last night's activity and the drier air will
be a factor...MLcapes currently analyzed at only 500 j/kg in our
west...and less in our east.

Latest models show the western activity being the focus as it
spreads across our north in advance of upstream trof...while drier
SW flow inhibits convection in our south. That being said, not
quite sure this is completely accurate as forcing is increasing
and boundary layer moisture isn't too low to support some
convection, and there are a few cells trying to form over the
mountains of northwest WY. Overall, feel that better coverage of
storms will be across our north while more discrete cells form in
our south. 12Z HREF continued to show a few updraft helicity
tracks (including one near Billings) so this shows the potential
for more organization than we saw yesterday. Current bulk shear is
on the order of 40 knots. Wind remains the obvious bigger risk w/
storms over the next several hours, but a few near severe hail-
producing storms are also possible especially over the northern
half of our cwa where mid level temps are coolest. Stay alert to
the weather if you have outdoor plans.

Greatest potential for t-storms is between now and 03z. However,
greatest synoptic scale forcing w/ upper trof arrives later
tonight and feel that some shower activity will impact our west
and central cwa overnight into perhaps very early Sunday morning.
As the wave lifts to the northeast, cooler/drier and more stable
Pacific air will bring us quiet weather tomorrow. W-NW winds will
be a bit breezy in our east (beginning tonight behind the cold
front) while winds turn easterly in our west. Look for dry
conditions to prevail thru Sunday night as next upstream trof digs
along the Pacific coast.

JKL

Monday through Saturday...

The weather in the long term will be dictated by southwest flow
and lower heights to the west, with higher heights to the east.
While it will be generally dry, a few shortwaves look to bring
chances for showers and thunderstorms. The best chance will be
Tuesday night into Wednesday when a wave looks to lift through the
region in southwest flow. Another shortwave is progged to move
through the area Thursday. High temperatures in the upper 70s to
80s will be common, with a few locations reaching near 90 some of
the days. Lows in the 50s are forecast most nights. STP

&&

.AVIATION...

Isolated to scattered thunderstorms will impact the region thru
the evening, with storms spreading west to east over time. This
activity could produce localized wind gusts as high as 50 knots
along with brief MVFR to IFR conditions in heavy rainfall. Hail is
also a possibility. A few lighter showers may linger overnight.
Sunday will be dry with widespread VFR conditions, and breezy NW
winds gusting to 20-25 knots at KMLS and KBHK.

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 053/078 051/082 055/086 056/090 054/080 050/082 054/088
    30/U    00/U    01/B    11/U    32/T    10/U    01/U
LVM 042/076 043/081 050/082 048/085 047/074 042/079 047/085
    20/U    00/U    11/B    13/T    43/T    11/U    11/U
HDN 052/079 049/085 054/090 056/093 054/083 049/084 052/090
    30/U    00/U    00/B    21/U    21/U    10/U    01/U
MLS 055/075 054/085 057/091 061/089 057/082 051/082 055/087
    40/U    00/U    11/B    41/U    21/U    11/U    11/U
4BQ 056/076 054/087 058/093 061/091 059/083 052/083 056/088
    30/N    00/U    11/B    31/U    11/U    11/U    11/U
BHK 054/075 052/087 056/090 060/089 058/082 050/081 054/084
    40/N    00/U    11/U    41/U    21/U    11/U    11/U
SHR 051/080 050/087 054/090 056/091 054/083 048/083 052/088
    20/U    00/U    01/B    21/U    11/U    11/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 5, 2:30 PM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
230 PM MDT Sat Jun 5 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-060300-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
230 PM MDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Late this afternoon and evening.

* ADDITIONAL DETAILS...Thunderstorms have the potential to produce
  strong wind gusts and hail, along with brief heavy rainfall. Stay
  alert if you have travel or outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jun 5, 2:26 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Billings MT
226 PM MDT Sat Jun 5 2021

MTZ141-172-052100-
Melville Foothills MT-Northern Sweet Grass MT-
226 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Big Timber, moving east at 35 mph.

This storm will remain over mainly rural areas of northern Sweet
Grass County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief, heavy rainfall is occurring with this storm. Pea to dime size
hail is possible.

This storm may intensify, so be sure to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4610 11009 4609 10964 4589 10954 4592 11011
TIME...MOT...LOC 2023Z 274DEG 32KT 4601 10997

Hooley
Special weather statement, Jun 5, 3:50 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Sat Jun 5 2021

MTZ029-042-052230-
Golden Valley MT-Musselshell MT-
350 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY...

At 347 PM MDT, Doppler radar was tracking a cluster of thunderstorms
centered 17 miles southwest of Roundup, moving northeast at 45 mph.

Small hail and winds in excess of 40 mph are possible with these
storms.  Brief heavy rainfall is also possible, and may cause minor
flooding and erosion within the Bobcat burn scar southeast of
Roundup.

Locations impacted include...
Roundup, Lavina and Klein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible, and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4614 10885 4637 10901 4674 10846 4633 10804
TIME...MOT...LOC 2147Z 240DEG 49KT 4628 10882

Tesar
Special weather statement, Jun 5, 4:14 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Billings MT
414 PM MDT Sat Jun 5 2021

MTZ029-173-235-052245-
Southwestern Yellowstone MT-Musselshell MT-
Northeastern Yellowstone MT-
414 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Shepherd, or 21 miles south of Roundup, moving east at
35 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

This storm will remain over mainly rural areas of southern
Musselshell and central Yellowstone Counties. This does not include
the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4611 10851 4620 10855 4625 10813 4610 10816
TIME...MOT...LOC 2212Z 266DEG 35KT 4616 10839

Hooley

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:00 PM MDTSpecial Weather StatementBYZSweet Grass30 min
Jun 4, 9:19 PM MDTSpecial Weather StatementBYZWheatland26 min
Jun 4, 9:51 PM MDTSpecial Weather StatementBYZPark39 min
Jun 4, 10:28 PM MDTSpecial Weather StatementBYZSweet Grass32 min
Jun 4, 11:24 PM MDTSpecial Weather StatementBYZWheatland36 min
Jun 4, 11:41 PM MDTSevere Thunderstorm WarningBYZWheatland34 min
Jun 5, 2:26 PM MDTSpecial Weather StatementBYZSweet Grass34 min
Jun 5, 3:50 PM MDTSpecial Weather StatementBYZMusselshell40 min
Jun 5, 4:03 PM MDTFlash Flood WarningBYZMusselshell3 hr
Jun 5, 4:14 PM MDTSpecial Weather StatementBYZYellowstone31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.